Yes, skin can become addicted to topical corticosteroids... but it's a complicated story!
Although topical steroid addiction is not always recognised by the medical community at large as a significant reaction to topical corticosteroids, everyone, even doctors who regularly prescribe steroid creams, agrees that they have side-effects, which include issues caused by after long-term use, and that they should be used, if at all, for a limited amount of time and at an appropriate potency.
Whether you define those side-effects as the skin becoming addicted to steroids is a more complicated discussion, but it is accepted as fact that topical steroids can result in a rebound condition, known variously as red skin syndrome (RSS), red burning skin syndrome (RBSS), topical steroid addiction (TSA), or steroid-induced dermatitis. It’s also generally accepted that perioral dermatitis is often linked to the use of topical steroids.
But of course, ‘addicted’ is a loaded word! Read our article Why Language Matters When We Talk About Topical Steroid Withdrawal for more about terminology around TSW, but it’s important to be clear what we mean by the phrase.
But how is this the skin getting addicted to corticosteroids?
Well, the simplified version is that steroids affect the workings of the immune system response by acting to suppress inflammation. The more they’re used, the more the body alters its own natural response to a crisis, whether that’s a cut, an invasive virus on the attack or a potential allergen. The body already has steroids doing the job it would usually do to regulate inflammation, so the adrenal glands start to not bother.
When steroids are withdrawn, the body finds itself out of kilter and reacts by going into overdrive. People suffering from topical steroid addiction typically experience a rebound rash after a course of steroids has finished, often worse than the issue the creams were originally prescribed to treat. Or they may find that the more steroids they use, the stronger and stronger potency they need.
If you're concerned about the use of steroids to manage your eczema, talk to your doctor.
Current medical advice is not to use daily topical steroids continuously for more than two to four weeks; then the frequency should be tapered to twice weekly use.
For more information about topical steroid addiction, and the resulting topical steroid withdrawal, see our other articles on the subject: The Brutal Truth About TSW: Maria's Story, What Is Topical Steroid Addiction? and How To Manage The Symptoms Of Topical Steroid Withdrawal.
If you’re using emollients to manage the symptoms of TSW, stick to balms/ointments or oils, rather than water-based creams, which are much more likely to sting, and patch test any new skincare carefully before widespread use (and yes, that includes Balmonds!).
Balmonds Skin Salvation with hemp and calendula, from £7.99 for 30ml
Balmonds Rosehip Scar Oil with rosehip, chamomile, palmarosa and lavender, £18.99 for 50ml
If you require medical advice we recommend you always contact your healthcare professional.
If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.
Do not delay getting help if you're worried. Trust your instincts.